Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 140, NWS State College, PA

August 22, 2002Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 22, 2002, 4:20 PM EDT for Elk County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2002, 4:20 PM EDT (20:20 UTC)
Expired
Aug 22, 2002, 5:15 PM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Whole counties

County Elk County, PA

The radar

The State College radar (KCCX), 78 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WUUS51 KCTP 222020
SVRCTP
PAC047-222115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
420 PM EDT THU AUG 22 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 515 PM EDT.

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF WILCOX...OR 3 MILES EAST
  OF KANE...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST BRANCH DAM AROUND 430 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:45 PM EDT, 35 minutes earlier.

Area forecast discussion, Aug 22, 3:45 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT THU AUG 22 2002

FRONTAL BOUNDARY DROPPING GRADUALLY SOUTHWARD ACROSS THE GREAT LAKES
NOW SPREADING SHOWERS/TSTORMS INTO NORTHERN PA.  WITH MARGINAL
INSTABILITY AND MARGINAL DYNAMICS...STORMS WILL BEAR WATCHING FOR
POSSIBILITY OF SOME DAMAGING WINDS IN SPOTS THIS EVENING -
ESPECIALLY IF AN ORGANIZED LINE FORMS.

MAJORITY OF ACTIVITY WILL MOVE INTO SOUTH CENTRAL PA LATER TONIGHT
AND EXPECT JUST MOSTLY CLOUDY SKIES IN THE NORTH LATE.  MODELS
DIVERGING ON HANDLING OF THE FRONTAL POSITION WITH NGM/AVN QUICKLY
MOVING IT THROUGH AND ETA KEEPING CLOUDS AND MOISTURE OVER THE AREA
FOR THE NEXT FEW DAYS.  LOOKS LIKE THE ETA MAY BE ON THE RIGHT
TRACK...ALTHOUGH A BIT OVERDONE AND WILL NOT HURRY CLOUDS OUT OF
HERE THIS WEEKEND.

A SERIES OF WAVES WILL MOVE ALONG THE FRONT FRI/SAT KEEPING A CHANCE
FOR PRECIP IN THE FORECAST.  BY SUNDAY...INDICATIONS ARE THAT THE
FRONT WILL FINALLY GET PUSHED THROUGH AS HIGH PRESSURE BUILDS IN
FROM THE NW.  AFTER A SERIES OF DRY DAYS TO START THE WEEK...NEXT
SYSTEM PROGGED TO MOVE NORTH FROM THE MID ATLANTIC REGION FOR THU.

FCSTID = 16
MDT   73  83  66  81 /  70  40  40  40
IPT   66  79  60  77 /  70  20  30  30
BFD   61  74  51  75 /  60  30  30  30
JST   67  76  61  75 /  70  50  50  50
AOO   69  79  61  77 /  70  40  40  40
UNV   67  77  59  76 /  70  30  40  40
SEG   68  80  63  79 /  70  30  40  40
LNS   73  83  64  80 /  70  40  40  40
THV   73  83  64  80 /  70  40  40  40

.CTP...
PA...NONE.

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:27 PM EDTSevere Thunderstorm WarningCTPClearfield33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.